Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 426, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 15, 2002, 3:53 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2002, 3:53 PM CDT (20:53 UTC)
- Expired
- Aug 15, 2002, 4:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Copiah County, MS, Hinds County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS54 KJAN 152053 SVRJAN MSC029-049-152140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 353 PM CDT THU AUG 15 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI COPIAH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 440 PM CDT * AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CRYSTAL SPRINGS...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR CRYSTAL SPRINGS AT 355 PM CDT BE NEAR TERRY AT 410 PM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3190 9041 3191 9022 3227 9027 3225 9042
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:14 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 15, 3:14 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT THU AUG 15 2002 FORECAST PROBLEM THIS PACKAGE... RAIN CHANCES THROUGH THE END OF THE WEEK. SYNOPTICALLY...NOT MUCH HAS CHANGED FROM WEDNESDAY. THE HAND-DRAWN CHARTS ARE STILL SHOWING A LONGWAVE TROUGH NEAR THE ARKLATEX. THE UPPER LOW...THAT WAS OVER THE WESTERN GULF YESTERDAY...MOVED ONSHORE AND WAS ANALYZED AT THE MID-LEVELS AS AN OPEN WAVE NEAR COLLEGE STATION TEXAS. A LARGE CONVECTIVE COMPLEX OVER EASTERN TEXAS AND MUCH OF LOUISIANA CONTINUES BRINGING MOISTURE INTO OUR NECK OF THE WOODS. PRECIPITABLE WATER VALUES ACROSS THE AREA THIS MORNING REMAIN NEAR 2 INCHES. AS WAS THE CASE YESTERDAY...MUCH OF THE PRECIPITATION OVER THE FORECAST AREA HAS BEEN CONFINED TO THE WESTERN SECTIONS OF THE FORECAST AREA. THIS IS LOCATED IN AN AREA OF ENHANCED ISENTROPIC LIFTING ON THE 300-315 K SURFACES...WHERE CONDENSATION PRESSURE DEFICITS HAVE BEEN ON THE ORDER OF 2 MB. FURTHER EAST...THE CONDENSATION PRESSURE DEFICITS AND UPGLIDE HAVENT BEEN AS FRIENDLY. THUS...WHEN THE RAIN SHIELD TRIED EDGING EAST FROM LOUISIANA...IT RUNS INTO A LESS FAVORABLE ENVIRONMENT THANKS TO SLIGHTLY WEAKER VERTICAL MOTION. VISIBLE SATELLITE IMAGERY HAS SHOWN A CLEAR POCKET FROM ABOUT LAUREL SOUTH AND EAST TO THE COAST. I EXPECT DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THIS AREA THIS EVENING...BEFORE DISSIPATING AROUND SUNSET. THE PRECIPITATION OVER THE WESTERN COUNTIES/PARISHES MAY CONTINUE TO A CERTAIN EXTENT OVERNIGHT DUE TO THE CONTINUED ISENTROPIC LIFTING. HOWEVER...THIS TOO SHOULD DIMINISH SOMEWHAT AFTER SUNSET. ILL PLAN ON CLOSELY FOLLOWING RADAR TRENDS BEFORE PUNCHING THE SEND BUTTON ON THE ZONES THIS AFTERNOON. THE OPEN WAVE OVER EAST TEXAS WILL BEGIN WEAKENING AS IT LIFTS OUT ACROSS THE FORECAST AREA FRIDAY. SCATTERED AREAS OF RAIN...WITH MAYBE A THUNDERSTORM OR TWO...WILL REMAIN A GOOD BET ACROSS THE FORECAST AREA. THIS IS ESPECIALLY TRUE OVER THE WESTERN SECTIONS... AS ISENTROPIC LIFTING ON THE 300-315 K SURFACES REMAINS NEAR THE MISSISSIPPI RIVER AND PRECIPITABLE WATER VALUES CONTINUE TO HOVER AT OR ABOVE THE 2 INCH MARK. IM TENTATIVELY PLANNING ON HAVING THE HIGHEST RAIN CHANCES IN THE DELTA AND WEST...THEN GRADUALLY TAPER TO THE EAST. PRECIPITABLE WATER VALUES ARE STILL CLOSE TO 2 INCHES OVER THE WESTERN AND NORTHERN COUNTIES/PARISHES FOR MUCH OF SATURDAY WHEN ANOTHER SHORTWAVE MOVES THROUGH. WITH RIDGING ATTEMPTING TO BUILD INTO THE AREA AND UPWARD VERTICAL MOTIONS NOT AS GREAT...I BELIEVE THE CONVECTION WILL SHOW A MORE DIURNAL TREND. RIDGING FINALLY TAKES CONTROL OF OUR WEATHER SUNDAY. ILL BRING RAIN CHANCES BACK INTO SLIGHT CHANCE TERRITORY AT THIS TIME...DUE TO A PREVAILING SUBSIDENT MOTION AND SLIGHTLY LOWER PRECIPITABLE WATER VALUES. THERES NO BIG CHANGE IN STORE THROUGH THURSDAY OR NEXT WEEK. WITH NO MAJOR WEATHER SYSTEMS EXPECTED TO SWING THROUGH OUR AREA...ILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST GOING IN THE EXTENDED. PRELIMINARY NUMBERS ARE LISTED BELOW. FCSTID = 10 JAN 73 88 73 91 / ?? 50 40 30 MEI 73 90 73 91 / 30 40 30 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS ...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB
In the hours before
Special weather statement, Aug 15, 2:29 PM CDT, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 229 PM CDT THU AUG 15 2002 ...THUNDERSTORMS... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND SOUTHWEST MISSISSIPPI. SCATTERED THUNDERSTORM ARE EXPECTED OVER MUCH MISSISSIPPI AND SHOULD DISSIPATE AROUND SUNSET. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS...AND HEAVY RAINFALL. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT. ...FLOODING... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND SOUTHWEST MISSISSIPPI. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER SOUTHWEST LOUISIANA WILL INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY HEAVY RAINFALL. THE BEST MOISTURE TRANSPORT AND CHANCE FOR FOR HEAVY RAIN WILL EXIST OVER NORTHEAST LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 15, 2:31 PM CDT, 1 hour 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 229 PM CDT THU AUG 15 2
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.